Texas, 2018

High Wind in Texas, April 19 to 20, 2018

April 19 to 20, 2018 · NWS MAF · 1 event in 1 county or zone

Strong easterly winds through Guadalupe Pass were followed by strong westerly winds due to a passing upper trough.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong easterly winds through Guadalupe Pass were followed by strong westerly winds due to a passing upper trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 19, 4:01 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 19, 4:01 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
601 AM CDT Thu Apr 19 2018

.DISCUSSION...

Please see the 12z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Winds will
become gusty out of the southeast beginning around 15z-18z. Winds
will weaken a little after 00z and become more southerly but
winds are expected to stay elevated and gusty through the
overnight period.

&&

.PREV DISCUSSION... /issued 435 AM CDT Thu Apr 19 2018/

DISCUSSION...
High pressure building into Texas will give us another cool day
today with highs in the 70s and 80s. An upper low over the western
U.S. will cause southeast winds to increase this afternoon, but
a surface ridge axis will remain over central Texas until tonight
preventing significant moisture return until then. That will
delay and reduce convective development across our area with the
best rain chances not occurring until late Friday afternoon and
into Friday night as the upper low moves into Texas. Strong winds
located on the southern periphery of the low will mix into the
higher elevations of the Guadalupe Mountains and a High Wind Watch
has been issued. The low pushes a cold front through the area
Saturday keeping temperatures near normal.

There is a model consensus of an upper ridge over the Great
Plains next week with weak disturbances moving around or through
the ridge. However there is a large disparity between the models
regarding the location and timing of these disturbances, lowering
the medium range forecast confidence. Usually such weak flow
regimes suggest near normal temps due to a lack of strong
subsidence or cold air advection so the extended forecast follows
this reasoning. MEX guidance goes above normal TUE/WED and thus have
trended closer to the ECE. The low confidence and location of any
disturbances next week prevents introducing PoPs any higher than
slight chance at this time.

Hennig

FIRE WEATHER...
Elevated to near critical fire weather conditions will be present
across much of the area this afternoon. Temperatures will be near or
slightly below normal, but wind speeds will increase to 20 mph or
more across much of the area by late afternoon. Minimum relative
humidity values will be at or near 15 percent across the Permian
Basin, Upper Trans Pecos, and southeast New Mexico this afternoon.
RFTI values will get up to 3 across portions of the Permian Basin,
southeast New Mexico, Big Bend area, Guadalupe Mountains, and Trans
Pecos. Due to these conditions, have decided to issue a Fire Danger
Statement for this afternoon for the whole area except the far
eastern Permian Basin and Terrell County.

Minimum relative humidity values of 15 percent or less will be
present across areas generally west of the Upper Trans Pecos on
Friday. Winds speeds will increase areawide with speeds of 20 mph or
more across many areas with much higher speeds in the Guadalupe
Mountains. RFTI values will be low except for areas west of the
Upper Trans Pecos where values up to 7 will be possible across
portions of the Guadalupe Mountains late Friday afternoon.
Temperatures for Friday will be about 5 to 10 degrees below normal.
Decided not to issue a fire weather product for Friday at this point
due to the small area that will be impacted and low end red flag
criteria present. Will let later shifts reevaluate this situation
for Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77  52  72  56 /   0  10  20  70
Carlsbad                       77  52  81  47 /  10  10  30  10
Dryden                         79  56  77  57 /  10  10  20  40
Fort Stockton                  77  53  80  52 /  10  10  20  40
Guadalupe Pass                 71  50  76  47 /  10  20  20  10
Hobbs                          74  50  73  47 /   0  10  40  40
Marfa                          75  46  83  43 /  10  20  20  10
Midland Intl Airport           77  54  73  55 /   0  10  20  50
Odessa                         77  54  74  54 /   0  10  20  50
Wink                           79  54  80  50 /  10  10  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday afternoon through Friday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Friday afternoon through Friday evening for
     Guadalupe Mountains.

&&

99/99/
Hazardous weather outlook, Apr 19, 2:02 AM MST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
402 AM CDT Thu Apr 19 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
402 AM CDT Thu Apr 19 2018 /302 AM MDT Thu Apr 19 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Elevated to near critical fire weather conditions will be possible
this afternoon generally along and west of a line from Lamesa to Fort
Stockton to the Big Bend.

Thunderstorms are possible today across the Presidio Valley and
chances will expand northward tonight to include the Big Bend area,
Davis Mountains, Marfa Plateau, Guadalupe Mountains, and Van Horn
Corridor.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds will be possible in the Guadalupe Mountains Friday
afternoon and evening. A High Wind Watch is in effect.

Thunderstorms will be possible across much of the area Friday
afternoon through Friday night, and some of the storms could be
strong to severe. Large hail, damaging winds, and locally heavy
rainfall will be the main threats.

Elevated fire weather will return Friday across far western portions
of the region. In addition, dry lightning may be a concern during
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 19, 6:51 AM MST to April 20, 5:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743552.